An equational logic sampler

  • George F. McNulty
Regular Papers
Part of the Lecture Notes in Computer Science book series (LNCS, volume 355)


Equational Theory Relation Algebra Modular Lattice Amalgamation Property Fundamental Operation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. J. W. Addison [1954] On some points of the theory of recursive functions, Ph.D. Thesis, University of Wisconsin, Madison.Google Scholar
  2. S. I. Adjan [1958] On algorithmic problems in effectively complete classes of groups (Russian), Doklady Akad. Nauk SSSR23, 13–16.Google Scholar
  3. K. Baker [1977] Finite equational bases for finite algebras in congruence distributive varieties, Advances in Mathematics24, 207–243.Google Scholar
  4. K. Baker, G. McNulty, and H. Werner [1987] The finitely based varieties of graph algebras, Acta Scient. Math. (Szeged)51, 3–15.Google Scholar
  5. K. Baker, G. McNulty, and H. Werner [1989] Shift-automorphism methods for inherently nonfinitely based varieties of algebras, Czechoslovak Math. J. (to appear).Google Scholar
  6. G. Bauer and F. Otto [1984] Finite complete rewriting systems and the complexity of the word problem, Acta Informatica21, 521–540.Google Scholar
  7. A. D. Bol'bot [1970] Varieties of Ω-algebras, Algebra i Logika9, 406–415; English Translation Algebra and Logic9, 244–248.Google Scholar
  8. R. Book [1987] Thue systems as rewriting systems, in Jouannaud [1987], pp. 39–68.Google Scholar
  9. W. Boone [1954] Certain simple unsolvable problems in group theory, Indag. Math.16, 231–237.Google Scholar
  10. R. Bryant [1982] The laws of finite pointed groups, Bull. London Math. Soc.14, 119–123.Google Scholar
  11. B. Buchberger [1987] History and basic features of the critical-pair/completion procedure, in Jouannaud [1987], pp. 3–38.Google Scholar
  12. S. Burris and E. Nelson [1971a] Embedding the dual of Πm in the lattice of equational classes of commutative semigroups, Proc. Amer. Math. Soc.30, 37–39.Google Scholar
  13. [1971b] Embedding the dual of Π in the lattice of equational classes of semigroups, Algebra Universalis 1, 248–253.Google Scholar
  14. S. Burris and H. P. Sankappanavar [1981] A Course in Universal Algebra, Springer-Verlag, New York.Google Scholar
  15. P.M. Cohn [1965] Universal Algebra, Harper & Row, New York.Google Scholar
  16. P.M. Cohn [1981] Universal Algebra, second edition, D. Reidel, Dordrecht, Holland.Google Scholar
  17. A. Day [1969] A characterization of modularity of congruence lattices of algebras, Canad. Math. Bull.12, 167–173.Google Scholar
  18. R. Dedekind [1900] Über die von drei Moduln erzeugte Dualgruppe, Math. Ann.53, 371–403.Google Scholar
  19. M. Dehn [1911] Über unendlicher diskontinuierliche Gruppen, Math. Ann.71, 116–144.Google Scholar
  20. N. Dershowitz [1987] Termination of rewriting, in Jouannaud [1987], pp. 69–116.Google Scholar
  21. T. Evans [1969] Some connections between residual finiteness, finite embeddability and the word problem, J. London Math. Soc.1, 399–403.Google Scholar
  22. [1978] Word problems, Bull. Amer. Math. Soc. 84, 789–802.Google Scholar
  23. W. J. Feeney [1954] Certain Unsolvable Problems in the Theory of Cancellation Semigroups, Ph.D. Thesis, Catholic University of America.Google Scholar
  24. R. Freese [1980] Free modular lattices, Trans. Amer. Math. Soc.261, 81–91.Google Scholar
  25. R. Freese and O. Garcia, eds. [1983] Universal Algebra and Lattice Theory, Proceedings, Puebla 1982, Lecture Note in Mathematics, vol. 1004, Springer-Verlag, Berlin.Google Scholar
  26. R. Freese and R. McKenzie [1981] Residually small varieties with modular congruence lattices, Trans. Amer. Math. Soc.264, 419–430.Google Scholar
  27. [1987] Commutator Theory for Congruence Modular Varieties, London Mathematical Society Lecture Note Series vol. 125, 277pp., Cambridge University Press, Cambridge, England.Google Scholar
  28. R. Freese, R. McKenzie, G. McNulty, and W. Taylor [1989] Algebras, Lattices, Varieties, Volume II, Wadsworth & Brook/Cole, Monterey, CA (to appear).Google Scholar
  29. G. Grätzer [1968] Universal Algebra, University Series in Higher Mathematics, D. Van Nostrand Company, New York.Google Scholar
  30. [1979] Universal Algebra, Second edition of Grätzer [1968], Springer-Verlag, New York, pp. 581.Google Scholar
  31. R. Gurevič [1989] Equational theory of positive numbers with exponentiation is not finitely axiomatizable, Annals of Pure and Applied Logic (to appear).Google Scholar
  32. L. Henkin [1977] The logic of equality, Amer. Math. Monthly84, 597–612.Google Scholar
  33. C. Herrmann [1983] On the word problem for the modular lattice with four free generators, Math. Ann.256, 513–527.Google Scholar
  34. D. Hobby and R. McKenzie [1988] The Structure of Finite Algebras (Tame Congruence Theory), Contemporary Mathematics, Vol. 76, American Mathematical Society, Providence, RI.Google Scholar
  35. G. Huet and D. Lankford [1978] On the uniform halting problem for term rewriting systems, Rapport Laboria 283, Institut de Recherche en Informatique eten Automatique, Le Chesnay, France.Google Scholar
  36. E. Jacobs and R. Schwabauer [1964] The lattice of equational classes of algebras with one unary operation, Amer. Math. Monthly71, 151–155.Google Scholar
  37. J. Ježek [1969] Primitive classes of algebras with unary and nullary operations, Colloq. Math.20, 159–179.Google Scholar
  38. [1976] Intervals in the lattice of varieties, Algebra Universalis 6, 147–158.Google Scholar
  39. [1981] The lattice of equational theories, part I: modular elements, Czechoslovak Math. J. 31, 127–152.Google Scholar
  40. [1981] The lattice of equational theories part II: the lattice of full sets of terms, Czechoslovak Math. J. 31, 573–603.Google Scholar
  41. [1982] The lattice of equational theories part III: definability and automorphisms, Czechoslovak Math. J. 32, 129–164.Google Scholar
  42. [1985] Nonfinitely based three-element groupoids, Algebra Universalis 20, 292–301.Google Scholar
  43. [1986] The lattice of equational theories part IV: equational theories of finite algebras, Czechoslovak Math. J. 36, 331–341.Google Scholar
  44. B. Jónsson [1967] Algebras whose congruence lattices are distributive, Math. Scand.21, 110–121.Google Scholar
  45. [1980] Congruence varieties, Algebra Universalis 10, 355–394.Google Scholar
  46. J.-P. Jouannaud ed. [1987] Rewriting Techniques and Applications, Academic Press, New York.Google Scholar
  47. C. Kalfa [1986] Decision problems concerning properties of finite sets of equations, J. Symbolic Logic51, 79–87.Google Scholar
  48. J. Kalicki [1952] On comparison of finite algebras, Proc. Amer. Math. Soc.3, 36–40.Google Scholar
  49. [1955] The number of equationally complete classes of equations, Indag. Math. 58, 660–662.Google Scholar
  50. E. Kiss and P. Pröhle [1988] Problems and results in tame congruence theory, Mathematmatical Institute of the Hungarian Academy of Sciences, preprint no. 60/1988.Google Scholar
  51. R. Kruse [1973] Identities satisfied by a finite ring, J. Algebra26, 298–318.Google Scholar
  52. W. Lampe [1987] A property of lattices of equational theories, Algebra Universalis24.Google Scholar
  53. I. V. L'vov [1973] Varieties of associative rings, I, Algebra i Logika12, 269–297; II, Algebra i Logika12, 667–688, 735.Google Scholar
  54. R. Lyndon [1951] Identities in two-valued calculi, Trans. Amer. Math. Soc.71, 457–465.Google Scholar
  55. [1954] Identities in finite algebras, Proc. Amer. Math. Soc. 5, 8–9.Google Scholar
  56. A. I. Maltsev [1958] On homomorphisms onto finite groups, Ucen. Zap. Ivan. Ped. Inst.18, 49–60; English translation, Amer. Math. Soc. Transl.119, 67–79.Google Scholar
  57. [1966] Identical relations on varieties of quasigroups, Mat. Sbornik 69, 3–12; English translation, (1969), Amer. Math. Soc. Transl. 82, 225–235; Chapter 29 in Maltsev [1971].Google Scholar
  58. A. I. Maltsev [1968] Problems on the borderline between algebra and logic, in: Proc. Int. Congress of Math. (Moscow 1966) Moscow, Mir, 1968 pp.217–231; English translation, (1968), Amer. Math. Soc. Transl.70, 89–100; Chapter 34 in Maltsev [1971].Google Scholar
  59. [1971] The Metamathematics of Algebraic Systems, A selection of Maltsev's papers, edited and translated by B. F. Wells, III, North-Holland Publishing Company, Amsterdam.Google Scholar
  60. [1973] Algebraic Systems, Akademie-Verlag, Berlin.Google Scholar
  61. A. Markov [1947] On the impossibility of certain algorithms in the theory of associative systems, Doklady Akad, Nauk SSSR55, 587–590.Google Scholar
  62. [1951] Impossibility of certain algorithms in the theory of associative systems, Doklady Akad. Nauk SSSR 77, 953–956.Google Scholar
  63. C. Martin [1973] The Equational Theories of Natural Numbers and Transfinite Ordinals, Ph.D. Thesis, University of California, Berkeley, CA.Google Scholar
  64. R. McKenzie [1970] Equational bases for lattice theories, Math. Scand.27, 24–38.Google Scholar
  65. [1971] Definability in lattices of equational theories, Ann. Math. Logic 3, 197–237.Google Scholar
  66. [1975] On spectra, and the negative solution of the decision problem for identities having a finite nontrivial model, J. Symbolic Logic 40, 186–196.Google Scholar
  67. [1984] A new product of algebras and a type reduction theorem, Algebra Universalis 18, 29–69.Google Scholar
  68. R. McKenzie [1988] Finite equational bases for congruence modular algebras, Algebra Universalis (to appear).Google Scholar
  69. R. McKenzie, G. McNulty, and W. Taylor [1987] Algebras, Lattices, Varieties, Volume I, Wadsworth & Brooks/Cole, Monterey, CA.Google Scholar
  70. R. McKenzie and M. Valeriote [1989] The Structure of Decidable Locally Finite Varieties, Birkhäuser Verlag, Boston, MA (to appear).Google Scholar
  71. J. C. C. McKinsey [1943] The decision problem for some classes of sentences without quantifiers, J Symbolic Logic8, 61–76.Google Scholar
  72. G. McNulty [1976a] The decision problem for equational bases of algebras, Ann. Math. Logic11, 193–259.Google Scholar
  73. [1976b] Undecidable properties of finite sets of equations, J. Symbolic Logic 41, 589–604.Google Scholar
  74. [1981] Structural diversity in the lattice of equational theories, Algebra Universalis 13, 271–292.Google Scholar
  75. [1986] Fifteen possible previews in equational logic, in Szabó and Szendrei [1986].Google Scholar
  76. G. McNulty and C. Shallon [1983] Inherently nonfinitely based finite algebras, in Freese and Garcia [1983], pp. 205–231.Google Scholar
  77. A. Mekler, E. Nelson, and S. Shelah [1989] A variety with solvable, but not uniformly solvable, word problem.Google Scholar
  78. V. L. Murskii [1965] The existence in three-valued logic of a closed class without a finite complete system of identities, Doklady Akad. Nauk SSSR163, 815–818.Google Scholar
  79. [1968] Examples of varieties of semigroups, Mat. Zametki 3, 663–670.Google Scholar
  80. [1971] Nondiscernible properties of finite systems of identity relations, Doklady Akad. Nauk SSSR 196, 520–522.Google Scholar
  81. [1975] The existence of a finite basis and some other properties of “almost all” finite algebras, Problemy Kibernet. 30, 43–56.Google Scholar
  82. [1979] Concerning the number of k-element algebras with one binary operation which have no finite basis of identities, Problemy Kibernet. 35, 5–27.Google Scholar
  83. S. Oates and M. B. Powell [1965] Identical relations in finite groups, J. Algebra1, 11–39.Google Scholar
  84. S. Oates-Williams and M. Vaughan-Lee [1978] Varieties that make one Cross, J. Austral. Math. Soc.(A)26, 368–382.Google Scholar
  85. C. O'Dúnlaing [1983] Undecidable questions of Thue systems, Theoret. Comp. Sci.23, 339–345.Google Scholar
  86. P. Perkins [1966] Decision Problems for Equational Theories of Semigroups and General Algebras, Ph.D. Thesis, University of California, Berkeley, CA.Google Scholar
  87. [1967] Unsolvable problems for equational theories, Notre Dame J. of Formal Logic 8, 175–185.Google Scholar
  88. [1968] Bases for equational theories of semigroups, J. Algebra 11, 293–314.Google Scholar
  89. [1984] Basis questions for general algebra, Algebra Universalis 19, 16–23.Google Scholar
  90. C. S. Peirce [1880] On the algebra of logic, Amer. J. Math.3, 15–57.Google Scholar
  91. R. S. Pierce [1968] Introduction to the Theory of Abstract Algebras, Holt, Rinehart and Winston, New York.Google Scholar
  92. D. Pigozzi [1976] Base-undecidable properties of universal varieties, Algebra Universalis6, 193–223.Google Scholar
  93. D. Pigozzi and G. Tardos [1989] The representation of certain abstract lattices aslattices of subvarieties, (to appear).Google Scholar
  94. D. Plaisted [1985] The undecidability of self embedding for term rewriting systems, Inf. Proc. Lett.20, 61–64.Google Scholar
  95. S. V. Polin [1976] On the identities of finite algebras, Sib. Mat. J.17, 1356–1366.Google Scholar
  96. E. Post [1941] The Two-valued Iterative Systems of Mathematical Logic, Annals of Math. Studies, No. 5, Princeton University Press, Princeton, NJ.Google Scholar
  97. [1947] Recursive unsolvability of a problem of Thue, J. Symbolic Logic 12, 1–11.Google Scholar
  98. M. Rabin [1958] Recursive unsolvability of group theoretic problems, Ann. of Math.67, 172–194.Google Scholar
  99. M. Sapir [1987a] Problems of Burnside type and the finite basis property in varieties of semigroups, Izv. Akad. Nauk SSSR51; English translation, Math. USSR Izvestiya30, 295–314.Google Scholar
  100. [1987b] Inherently nonfinitely based finite semigroups, Mat. Sbornik 133; English Translation, Math. USSR Sbornik 61 (1988), 155–166.Google Scholar
  101. E. Schröder [1890] Vorlesungen über die Algebra der Logik (exact Logik), edited in part by E. Müller and B.G. Teubner, published in four volumes, Leipzig; Second edition in three volumes, (1966), Chelsea Publ. Co., New York.Google Scholar
  102. K. Schütte, ed. [1968] Contributions to Mathematical Logic, North-Holland Publishing Co., Amsterdam.Google Scholar
  103. D. Scott [1956] Equationally complete extensions of finite algebras, Indag. Math.59, 35–38.Google Scholar
  104. C. Shallon [1979] Nonfinitely Based, Binary Algebra Derived for Lattices, Ph.D. Thesis, University of California, Los Angeles, CA.Google Scholar
  105. L. N. Shevrin and M. V. Volkov [1985] Identities of semigroups, Izvestiya VUZ Mat.29, 3–47.Google Scholar
  106. D. Smith [1972] Non-recursiveness of the set of finite sets of equations whose theories are one based, Notre Dame J. Formal Logic13, 135–138.Google Scholar
  107. L. Szabó and A. Szendrei, eds. [1986] Lectures in Universal Algebra, Colloquia Mathematica Societas János Bolyai vol. 43 pp. 307–331, North-Holland, Amsterdam.Google Scholar
  108. A. Szendrei [1986] Clones in Universal Algebra, Séminaire de Mathématiques Supérieures vol. 99, Les Presses de l'Université de Montréal, Montréal, Canada.Google Scholar
  109. W. Szmielew [1954] Elementary properties of Abelian groups, Fund. Math.41, 203–271.Google Scholar
  110. A. Tarski [1941] On the calculus of relations, J. Symbolic Logic6, 73–89.Google Scholar
  111. [1949a] Arithmetical classes and types of Boolean Algebras (preliminary report), Bull. Amer. Math. Soc. 55, p. 64.Google Scholar
  112. [1949b] Undecidability of the theories of lattices and projective geometries, J. Symbolic Logic 14, 77–78.Google Scholar
  113. [1953] A formalization of set theory without variables (abstract), J. Symbolic Logic 18, p. 189.Google Scholar
  114. A. Tarski [1968] Equational logic, in Schütte [1968], pp. 275–288.Google Scholar
  115. A. Tarski and S. Givant [1987] A Formalization of Set Theory Without Variables, Colloquium Publications, vol 41, Amer. Math. Soc., Providence, RI.Google Scholar
  116. W. Taylor [1979] Equational logic, Houston J. Math. (Survey Issue).Google Scholar
  117. [1986] The Clone of a Topological Space, Research and Exposition in Mathematics, vol. 13, Heldermann Verlag, Berlin.Google Scholar
  118. M. Vaughan-Lee [1979] Laws in finite loops, Algebra Universalis9, 269–280.Google Scholar
  119. M. Vaughan-Lee [1983] Nilpotence in permutable varieties, in Freese and Garcia [1983], pp. 293–308.Google Scholar
  120. B. Wells [1982] Pseudorecursive Varieties and Their Word Problems, Ph.D. Thesis, University of California, Berkeley, CA.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1989

Authors and Affiliations

  • George F. McNulty
    • 1
  1. 1.Department of MathematicsUniversity of South CarolinaColumbiaUSA

Personalised recommendations